New Mexico, 2004

Tornado and Hail in New Mexico, June 21, 2004

June 21, 2004 · NWS ABQ · 16 events in 3 counties and zones

Storms which dumped large hail on Raton with considerable automobile damage and breakage of building windows moved east into Union County where at least one brief tornado was reported.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$300,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Storms which dumped large hail on Raton with considerable automobile damage and breakage of building windows moved east into Union County where at least one brief tornado was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 21, 1:59 PM MST, 0 minutes earlier.

Area forecast discussion, Jun 21, 1:59 PM MST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
259 PM MDT MON JUN 21 2004

.DISCUSSION...ANOTHER ROUND OF SEVERE WEATHER EXPECTED THIS
AFTERNOON THROUGH THE EARLY EVENING HOURS...MAINLY OVER NE NEW
MEXICO WHERE SPC HAS SLIGHT RISK. CONVECTION BEGINNING TO DEVELOP
EAST OF THE SANGRE DE CRISTO MOUNTAINS AND SPC HAS RECENTLY ISSUED
SEVERE TSTORM WATCH 505 FOR COLFAX/UNION/QUAY/HARDING/MORA COUNTIES
THROUGH 02Z. SURFACE BOUNDARY CONTINUES TO SLOWLY SAG SOUTH AND
APPEARS TO HAVE CLEARED KTCC AND KCVN. BEST THREAT FOR STORMS WILL BE
OVER THE NE ZONES TONIGHT AS ACTIVITY CONVERGENCES INTO AN MCS AND
TRACKS INTO THE TX PANHANDLE. CONVECTIVE OUTFLOW COMBINED WITH
EASTERLY WINDS SHOULD PUSH THROUGH CENTRAL MOUNTAIN CHAIN AND ALLOW
FOR DECENT GAP WINDS TO DEVELOP DURING THE LATE EVENING AND PERSIST
INTO TUESDAY MORNING. MODELS INDICATING GOOD LOW LEVEL MOISTURE OVER
EASTERN ZONES TONIGHT...WILL GO WITH MOSTLY CLOUDY SKIES FOR THESE
AREAS.

FORECAST CHALLENGE FOR TOMORROW WILL BE CONVECTIVE ACTIVITY OVER THE
FA. MID/HIGH LEVEL MOISTURE WILL CONTINUE TO STREAM INTO THE
STATE...WHICH WILL ALLOW FOR ISOLATED TO WIDELY SCATTERED STORMS TO
DEVELOP OVER MUCH OF THE CWA. HOW FAR WEST THE MOISTURE PUSHES WILL
DETERMINE IF ANY OF THE STORMS WEST OF THE CENTRAL MOUNTAIN CHAIN
WILL BE MOIST. APPEARS BEST THREAT FOR DRY ACTIVITY WILL BE OVER THE
GILA MOUNTAINS. A MIX OF WET AND DRY ARE POSSIBLE ALONG
MANZANO/SANDIA AND WEST OF THE SANGRE DE CRISTO MOUNTAINS.

ONLY MINOR TWEAKS FOR REMAINDER OF INHERITED FORECAST. ACTIVE
WEATHER OVER THE ENTIRE STATE FOR WED AND THURS AS WEAK DISTURBANCES
RIDE THROUGH THE UPPER LEVEL FLOW. NEXT SURFACE FRONT PROGGED TO PUSH
THROUGH EASTERN NM THURS NIGHT INTO FRI.

DPORTER

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON................ 054/086 053/089 054 46-00
GALLUP.................... 045/084 046/085 047 46000
GRANTS.................... 046/083 046/086 048 46011
GLENWOOD.................. 050/091 052/089 055 46-11
CHAMA..................... 041/074 040/079 043 46222
LOS ALAMOS................ 050/077 048/080 049 46112
RED RIVER................. 040/068 040/071 041 46332
TAOS...................... 045/076 043/079 045 46322
SANTA FE.................. 053/077 049/081 050 46123
SANTA FE AIRPORT.......... 054/079 051/084 052 46113
ESPANOLA.................. 048/082 046/086 050 46112
ALBUQUERQUE HEIGHTS....... 062/085 061/089 062 46013
ALBUQUERQUE VALLEY........ 056/086 055/089 059 46013
ALBUQUERQUE FOOTHILLS..... 060/083 058/086 059 46013
ALBUQUERQUE WEST MESA..... 062/085 059/087 060 46013
SOCORRO................... 055/085 061/089 057 46013
SANDIA PARK/CEDAR CREST... 055/077 053/079 054 46123
MORIARTY/ESTANCIA......... 052/079 052/083 051 46123
CARRIZOZO................. 055/077 058/088 057 46123
RUIDOSO................... 055/070 055/081 055 46123
RATON..................... 047/071 046/081 048 46522
LAS VEGAS................. 047/072 047/081 050 46223
ROY....................... 050/074 051/084 053 46322
CLAYTON................... 051/074 054/085 058 46522
SANTA ROSA................ 055/079 056/090 058 46222
TUCUMCARI................. 059/079 059/089 063 46312
FORT SUMNER............... 058/080 060/091 061 46222
CLOVIS.................... 059/079 059/088 061 46212
PORTALES.................. 060/079 060/088 062 46212
ROSWELL................... 063/083 061/090 064 46222
&&

.ABQ WATCHES/WARNINGS/ADVISORIES...NONE.
&&

46
Hazardous weather outlook, Jun 21, 5:00 AM MST, 8 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT MON JUN 21 2004

NMZ001>021-026-221200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WESTCENTRAL MOUNTAINS-
600 AM MDT MON JUN 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS FAR NORTHEAST
NEW MEXICO. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING
WINDS...ALTHOUGH AN ISOLATED TORNADO IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...

NORTHWESTERLY FLOW ALOFT AND ABUNDANT SURFACE MOISTURE OVER THE
NORTHEASTERN PLAINS WILL AID THE DEVELOPMENT OF STRONG THUNDERSTORMS
CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS DURING THE
AFTERNOON AND EVENING ON TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING IN FAR
NORTHEAST NEW MEXICO.

23

In the hours before

Local storm report, Jun 21, 9:55 AM MST, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1055 AM MDT MON JUN 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             15 NW FARLEY            36.51N 104.23W
06/19/2004  0.75 INCH        COLFAX             NM   PUBLIC

&&

AWIPSUSR
Local storm report, Jun 21, 10:25 AM MST, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1125 AM MDT MON JUN 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1040 PM     HAIL             16 ESE GLADSTONE        36.22N 103.71W
06/19/2004  1.00 INCH        UNION              NM   PUBLIC

&&

AWIPSUSR
Local storm report, Jun 21, 12:57 PM MST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
157 PM MDT MON JUN 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             RIBERA                  35.37N 105.45W
06/19/2004  1.00 INCH        SAN MIGUEL         NM   PUBLIC

&&

44

The radar

The Pueblo radar (KPUX), 188 km away, was scanning. The volume nearest the first event began at 21:01 UTC.

Open the radar archive at this moment

Event by event

13 hail, 2 funnel cloud, 1 tornado. Local standard time, as filed.

Hail, Colfax

When
June 21, 1:59 PM MST
Where
Colfax County, 8 mi NW of Raton
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.800, -104.567

Hail, Colfax

When
June 21, 2:15 PM MST
Where
Colfax County, 1 mi E of Raton
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.900, -104.433

Hail, Colfax

When
June 21, 2:23 PM MST
Where
Colfax County, Raton
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
36.750, -104.233

Hail, Colfax

When
June 21, 2:35 PM MST
Where
Colfax County, Raton
Measured
1.75 in hail
Property damage
$300,000
Reported by
LAW ENFORCEMENT
Coordinates
36.750, -104.000

Hail, Colfax

When
June 21, 3:00 PM MST
Where
Colfax County, 10 mi SW of Raton
Measured
2 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.750, -104.000

Hail, Colfax

When
June 21, 3:09 PM MST
Where
Colfax County, Raton
Measured
1.75 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
36.117, -104.000

Hail, Colfax

When
June 21, 3:35 PM MST to 3:45 PM MST
Where
Colfax County, 15 mi SE of Raton
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.017, -103.333

Hail, Harding

When
June 21, 3:35 PM MST
Where
Harding County, 16 mi NE of Roy
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.800, -103.017

Hail, Union

When
June 21, 4:02 PM MST
Where
Union County, Capulin
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.967, -103.267

Hail, Union

When
June 21, 4:15 PM MST
Where
Union County, Capulin
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.482, -103.471 (the zone’s center; the record gives no point)

Tornado, Union

When
June 21, 5:10 PM MST
Where
Union County, 5 mi NW of Hayden
Rating
F0
Path length
0.1 mi
Path width
100 yd
Reported by
GENERAL PUBLIC
Coordinates
36.017, -103.333

Hail, Union

When
June 21, 5:15 PM MST to 5:20 PM MST
Where
Union County, Hayden
Measured
2 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.482, -103.471 (the zone’s center; the record gives no point)

Funnel Cloud, Union

When
June 21, 5:30 PM MST
Where
Union County, 15 mi NW of Sedan
Reported by
LAW ENFORCEMENT
Coordinates
36.983, -104.533

Hail, Union

When
June 21, 5:40 PM MST
Where
Union County, 11 mi SE of Amistad
Measured
2.5 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.900, -104.417

Hail, Union

When
June 21, 5:45 PM MST to 5:48 PM MST
Where
Union County, 5 mi NW of Hayden
Measured
2.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.900, -104.433

Funnel Cloud, Union

When
June 21, 5:55 PM MST
Where
Union County, 12 mi S of Amistad
Reported by
GENERAL PUBLIC
Coordinates
36.900, -104.433

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2004Every state in 2004This day in weather historyThe tornado archive for New Mexico, 2004Warnings in New Mexico, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5408111, 5408112, 5408113, 5408114, 5408846, 5408847, 5408848, 5408922, 5408849, 5408921, 5408923, 5408924, 5408925, 5408926, 5408927, 5408928.